1. Health

Your suggestion is on its way!

An email with a link to:

http://coldflu.about.com/lw/Health-Medicine/Pharmacy/Over-the-Counter-Cough-and-Cold-Medications-for-Children.htm

was emailed to:

Thanks for sharing About.com with others!

Most Emailed Articles

Worst Ways To Handle Conflict

You can opt-out at any time. Please refer to our privacy policy for contact information.

Over-the-Counter Cough and Cold Medications for Children

How Can I Treat My Child's Cough and Cold Symptoms?

By Nancy Larson

Updated March 25, 2009

(LifeWire) - Is your normally rambunctious child lethargic and suffering from a stuffy nose, constant sneezing and a wretched cough or cold? Numerous single-ingredient over-the-counter (OTC) medications and combination products claim to relieve symptoms in children from 4 to 11 years old, but it's important to know that the FDA strictly warns against giving children younger than 4 years any OTC remedies other than pain relievers because of possible fatal respiratory side effects. Older product labels in your home may -- now, wrongly -- state they're safe for children 2 years and up.

For children 4 years and older, the FDA has issued recommendations, including 1) never give them medications made for adults, 2) make sure they're not taking multiple products with the same active ingredient, and 3) always use a device specifically made for measuring drugs rather than a kitchen spoon.

Keep in mind that none of the medicines on the following list will cure colds or coughs due to colds. Even their ability to relieve symptoms and advisability for children under 6 is questionable, according to a 2008 study in Paediatrics and Child Health, whose authors, instead, recommend giving children more fluids and using humidifiers, bulb suctioning and saline nose drops.

Antihistamines

  • Active Ingredients: Diphenhydramine, chlorpheniramine, brompheniramine, loratadine and cromolyn sodium.
  • Common Brand Names: Children's Benadryl, Children's Dimetapp Cold and Allergy (also contains phenylephrine), Vicks Children's Nyquil (also contains dextromethorphan), Children's Claritin and NasalCrom nose spray. Generics are also available.
  • How They Work: Antihistamines may help runny noses, watery eyes, sneezing and itching by inhibiting histamines, which are released in reaction to allergens.
  • Typical Dosage: Liquid or chewable forms, given up to 6 times a day, except for Claritin (loratadine), which is only given once a day for children younger than 6 years of age, and twice daily for children 6 and older. Give NasalCrom (cromolyn sodium) up to 4 times daily.
  • Important Information: Antihistamines cause drowsiness, but they should never be given to well children to make them sleepy.
Decongestants
  • Active Ingredients: Pseudoephedrine, phenylephrine and oxymetazoline.
  • Common Brand Names: Children's Sudafed, Children's Sudafed PE (also contains dextromethorphan) and Children's Afrin pump mist nose spray. Generics are also available.
  • How They Work: Decongestants may shrink swollen nasal passages to relieve difficulty in breathing.
  • Typical Dosage: Give 1 or 2 teaspoons, depending on age, up to 4 times a day for Sudafed (pseudoephedrine) or 6 times daily for Sudafed PE (phenylephrine). Children's Afrin (oxymetazoline) can be used every 4 hours, but it's not recommended for children younger than 6 years of age.
  • Important Information: Under federal law, OTC pseudoephedrine is kept behind the counter to control its use in making the illegal drug methamphetamine. Purchase requires photo identification, and only limited quantities may be purchased each month.

Antitussives

  • Active Ingredient: Dextromethorphan.
  • Common Brand Names: Robitussin Children's Cough, Vicks Pediatric 44 Cough and Cold (also contains chlorpheniramine), Children's Triaminic (also contains phenylephrine) or Cough and Chest Congestion (also includes guaifenesin). Generics are also available.
  • How They Work: Taken for dry coughs, antitussives can block the cough reflex.
  • Typical Dosage: Give a liquid dose, chewable tablets or dissolving strips in amounts corresponding to age-specific directions every 4 to 8 hours, depending on the product.
  • Important Information: Only coughs due to colds -- not those caused by bronchitis or asthma -- should be suppressed.
Expectorants
  • Active Ingredient: Guaifenesin.
  • Common Brand Names: Mucinex, dextromethorphan/guaifenesin combinations, such as Children's Triaminic. Generics are also available.
  • How They Work: Used for moist coughs, expectorants may clear up mucus to make coughing more productive.
  • Typical Dosage: May give a maximum of 6 doses a day of the dissolving Mucinex granules; 1 to 2 packets is 1 dose for ages 4 to 6, and 2 to 4 packets for children 6 years and older.
  • Important Information: Make sure the child has plenty of fluids while taking guaifenesin.
Pain Relievers
  • Active Ingredients: Acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen.
  • Common Brand Names: Infants' and Children's Tylenol, Jr. Tylenol Meltaways, Infants' and Children's Advil. Generics are also available.
  • How They Work: Tylenol (acetaminophen) offers relief by altering the body's pain sensors; Advil (ibuprofen) halts the production of a substance that results in pain.
  • Typical Dosage: Give in liquid, chewable or dissolvable tablet form in amounts corresponding to the child's age and weight, usually every 4 to 8 hours, depending on the product.
  • Important Information: Children younger than 4 years old can safely take OTC pain relievers, according to the FDA.

Sources:

"Acetaminophen." nlm.nih.gov. 1 Feb. 2009. National Institutes of Health. 4 Mar. 2009 <http://www.nlm.nih.gov/medlineplus/druginfo/meds/a681004.html>.



"Antihistamines: Understanding Your OTC Options." familydoctor.org. Oct. 2006. American Academy of Family Physicians. 26 Jan. 2009 <http://familydoctor.org/online/famdocen/home/otc-center/otc-medicines/857.html>.



"Cough Medicine: Understanding Your OTC Options." familydoctor.org. Dec. 2006. American Academy of Family Physicians. 29. Jan 2009 <http://familydoctor.org/online/famdocen/home/otc-center/otc-medicines/858.printerview.html>.



"Decongestants: OTC Relief for Congestion." familydoctor.org. Dec. 2006. American Academy of Family Physicians. 26 Jan 2009 <http://familydoctor.org/online/famdocen/home/otc-center/otc-medicines/859.printerview.html>.



"Dextromethorphan." myhealth.ucsd.edu. 24 Mar. 2008. University of California San Diego. 4 Mar. 2009 <http://myhealth.ucsd.edu/library/healthguide/en-us/DrugGuide/topic.asp?hwid=d00207a1&>.



"Dextromethorphan." nlm.nih.gov. 1 Dec. 2008. National Institutes of Health. 29 Jan. 2009 <http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682492.html>.



"Diphenhydramine." myhealth.ucsd.edu. 13 Feb. 2004. University of California San Diego. 26 Jan. 2009 http://myhealth.ucsd.edu/library/healthguide/en-us/DrugGuide/topic.asp?hwid=d00212a1&.



Dolansky, Gillian, et al. "What Is the Evidence for the Safety and Efficacy of Over-the-Counter Cough and Cold Preparations for Children Younger than Six Years of Age?" Paediatrics and Child Health 13:2(2008):125-27. 16 Mar. 2009 < http://www.pulsus.com/journals/toc.jsp?sCurrPg=journal&jnlKy=5&isuKy=762....



"FDA Statement Following CHPA's Announcement on Nonprescription Over-the-Counter Cough and Cold Medicines in Children." fda.gov. 8 Oct. 2008. U.S. Food and Drug Administration. 4 Mar. 2009 <http://www.fda.gov/bbs/topics/news/2008/new01899.html>.



"FDA Warns Against Using OTC Cough, Cold Meds in Young Children." aafp.org. 17 Jan. 2008. American Academy of Family Physicians. 4 Mar. 2009 <http://www.aafp.org/online/en/home/publications/news/news-now/health-of-the-public/20080117otcfdaalert.html>.



"Guaifenesin." vsearch.nlm.nih. 1 Dec. 2008. National Institutes of Health. 29 Jan. 2009 <http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682494.html>.



"Guaifenesin (Oral) ." myhealth.ucsd.edu. 12 Mar. 2008. University of California San Diego. 4 Mar. 2009 <http://myhealth.ucsd.edu/library/healthguide/en-us/DrugGuide/topic.asp?hwid=d00797a1&>.



"Ibuprofen." nlm.nih.gov. 1 Dec. 2008. National Institutes of Health. 4 Mar 2009 <http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682159.html>.



"Legal Requirements for the Sale and Purchase of Drug Products Containing Pseudoephedrine, Ephedrine, and Phenylpropanolamine." fda.gov. 8 May 2006. U.S. Food and Drug Administration. 27 Jan. 2009 <http://www.fda.gov/CDER/news/methamphetamine.htm>.



"OTC Medicines and How They Work." familydoctor.org. Mar. 2008. American Academy of Family Physicians. 29 Jan. 2009 <http://familydoctor.org/online/famdocen/home/otc-center/basics/otc.html>.



"Oxymetazoline Nasal." familydoctor.org. 13 Feb. 2004. American Academy of Family Physicians. 27 Jan. 2009 <http://myhealth.ucsd.edu/library/healthguide/en-us/DrugGuide/topic.asp?hwid=d00772a1&>.



"Parenting Corner Q&A: OTC Medicines." aap.org. 17 Jan. 2008. American Academy of Pediatrics. 4 Mar. 2009 <http://www.aap.org/publiced/BR_Medicine_OTC.htm>.



Rimsza, Mary E. and Susan Newberry. "Unexpected Infant Deaths Associated With Use of Cough and Cold Medications." Pediatrics 122:2(2008): 318-22. 4 Mar. 2009 <http://pediatrics.aappublications.org/cgi/content/full/122/2/e318>.


LifeWire, a part of The New York Times Company, provides original and syndicated online lifestyle content. Nancy Larson is a St. Louis-based freelance writer whose work has appeared in dozens of local and national print and online publications including CNN.com, The Weather Channel, Health magazine and The Advocate.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.